Deep Dive into Benzos | Part 3 of 5 | Short-term Gain, Long-term Pain

This is the 3rd installment in my Deep Dive into Benzos (benzodiazepines). If you notice details, you may note Part 3 was to be the last post; I have decided to expand to 5 parts. There is so much to share on this topic. The more I learn, the more I feel this class of medications has harmed my overall health. In Part 1, I wrote about the basics: medical uses and some of the negative consequences. Key takeaway: benzodiazepines are recommended for 2-4 weeks maximum. Part 2 was more personal: I wrote about my experiences taking this medication long-term and the negative effects I have experienced. Key takeaway: slow withdrawal is needed from any benzodiazepine.

Today’s blog is going to be a mix. There are some additional elements of Dr. Ashton’s (Benzodiazepines: How they Work and how to Withdrawwork that has been exceptionally relevant to my recovery, so I want to share them here. 

“The sleep engendered by benzodiazepines, though it may seem refreshing at first, is not a normal sleep. Benzodiazepines inhibit both dreaming sleep (rapid eye movement sleep, REMS) and deep sleep (slow wave sleep, SWS).”

This would have been very useful information to have a long time ago as I have always struggled with insomnia. To be fair, I have had physicians tell me that benzodiazepines are “not the best thing for sleep” but I needed more information to fully understand how solving one problem (panic and anxiety) was making others worse (sleep and depression).

“Severe depression may result from biochemical changes in the brain induced by benzodiazepines. Benzodiazepines are known to decrease the activity of serotonin and norepinephrine (noradrenaline), neurotransmitters believed to be closely involved in depression. Antidepressant drugs including the selective serotonin reuptake inhibitors…are thought to act by increasing the activity of such neurotransmitters.”

So the medication I was given long-term to manage my anxiety and the medication for my depression have been working at cross purposes! I’m sure there are many other people in the same situation? I’d love to have you share in the comments. 

“Benzodiazepines are efficient muscle relaxants and are used clinically for spastic conditions ranging from spinal cord disease or injury to the excruciating muscle spasms of tetanus or rabies. It is therefore not surprising that their discontinuation after long-term use is associated with a rebound increase in muscle tension. This rebound accounts for many of the symptoms observed in benzodiazepine withdrawal. Muscle stiffness affecting the limbs, back, neck and jaw are commonly reported, and the constant muscle tension probably accounts for the muscle pains which have a similar distribution. Headaches are usually of the “tension headache” type, due to contraction of muscles at the back of the neck, scalp and forehead – often described as a “tight band around the head”. Pain in the jaw and teeth is probably due to involuntary jaw clenching, which often occurs unconsciously during sleep.

At the same time, the nerves to the muscles are hyperexcitable, leading to tremor, tics, jerks, spasm and twitching, and jumping at the smallest stimulus. All this constant activity contributes to a feeling of fatigue and weakness (“jelly-legs”). In addition, the muscles, especially the small muscles of the eye, are not well co-ordinated, which may lead to blurred or double vision or even eyelid spasms (blepharospasm).

None of these symptoms is harmful, and they need not be a cause of worry once they are understood. The muscle pain and stiffness is actually little different from what is regarded as normal after an unaccustomed bout of exercise, and would be positively expected, even by a well-trained athlete, after running a marathon.

There are many measures that will alleviate these symptoms, such as muscle stretching exercises as taught in most gyms, moderate exercise, hot baths, massage and general relaxation exercises. Such measures may give only temporary relief at first, but if practised regularly can speed the recovery of normal muscle tone – which will eventually occur spontaneously.”

I have experienced chronic muscle tension problems (jaw clenching at night, back spasms, facial twitches, eye focusing problems). Every massage therapist I have seen has commented on the level of tension in my back. My optometrist says the muscles that control focusing in my eyes are stiff and my eyes have to work harder to focus, which causes eye-strain.

“Some people have no problems at all with their digestive systems during or after withdrawal, and may even notice that they are enjoying their food more. Others, perhaps more prone constitutionally, may complain of a range of symptoms associated with “irritable bowel syndrome” (IBS). These can include nausea, vomiting, diarrhoea, constipation, abdominal pain, flatulence, gaseous distension and heartburn…The symptoms may be partly due to overactivity in the autonomic nervous system, which controls the motility and secretions of the gut and is very reactive to stress, including the stress of benzodiazepine withdrawal. In addition, there are benzodiazepine receptors in the gut. It is not clear what the functions of these receptors are or how they are affected by benzodiazepines or benzodiazepine withdrawal, but alterations in these receptors may play some part in increasing gut irritability.

Considerable loss of weight (8-10lb or more) sometimes occurs in withdrawal. This may be due to a rebound effect on appetite, since benzodiazepines have been shown to increase appetite in animals. On the other hand, some people gain weight in withdrawal. In any case, weight changes are not severe enough to worry about and normal weight is soon regained after withdrawal.”

Weight loss? Nope, I got the other side of this (may I say, of course!) and have been eating way too much candy and chips!

Let’s boil this down. As the title of this blog implies, a short-term gain can be had with benzos BUT the long-term pain of side effects and withdrawal MUST be taken into consideration. 

Come back for the next two installments where I will get into some of the social issues (such as medicating mental health for convenience), the potential link between benzodiazepines and suicide as well as increased risk of developing Alzheimer’s disease, and more personal updates as I slog through the trenches of recovery!

Peace Progress,
Colleen

 

4 thoughts on “Deep Dive into Benzos | Part 3 of 5 | Short-term Gain, Long-term Pain

  1. Pingback: Reimagining 500 Days of Women: Digital to Analog – Doc MacLeod's Musings

  2. Are you a medical doctor because instead educating lay people you should be educating your colleagues especially when it comes to properly tapering off. It seems like physicians in the US are happy to get you hooked but no clue how difficult to get off. If you know of a physician how specializes in benzo withdrawal, please let me know. Because Europe has much less of a problem and there proven methods, US doctors won’t use, despite there success. Explain that Doc

    Liked by 1 person

    1. drcolleen

      I am not a medical doctor; rather I have a doctoral degree in education. I am Canadian so my first thought about the US medical system is you need universal healthcare. Period. In Canada prescribing for this class of drugs is changing and people like me are supported in withdrawal and recovery. I wish it was the same everywhere. Finally, I don’t know of a doctor that specializes in benzo withdrawal. Best of luck to you on your journey.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s